Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 376, NWS Dodge City, KS

October 3, 2004Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 3, 2004, 9:40 PM CDT for Edwards County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 9:40 PM CDT (02:40 UTC)
Expired
Oct 3, 2004, 10:45 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040240
SVRDDC
KSC047-040345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1045 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT  
  5 MILES NORTHWEST OF LEWIS...MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL EDWARDS COUNTY...
  BELPRE...
  LEWIS...
  KINSLEY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR
THIS COUNTY.

LAT...LON 3799 9907 3800 9945 3781 9944 3781 9907

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:05 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Oct 3, 3:05 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT SUN OCT 3 2004

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE IS UPCOMING PCPN EVENT FOR THE HIGH PLAINS FOR EARLY
THIS WEEK.  SECONDARY CHALLENGE IS HIGH TEMPS TUESDAY.

UPPER JET SPLIT FLOW REGIME CONTINUES TO DOMINATE THE LARGE SCALE
PATTERN ACROSS THE PNA SECTOR.  SIGNIFICANT JET STREAK WAS NOTED
OVER CENTRAL/SOUTHERN CANADA PER RAOB DATA AND WV LOOP, WHICH HAS
AIDED IN SUBTLE FRONTAL PUSH INTO NORTHERN PLAINS.  VERY WEAK
FRONTOGENETIC FORCING WAS NOTED WITH THIS COLD FRONT DUE TO THE
LACK OF STRONG BAROCLINICITY.  THE MOST NOTABLE BAROCLINICITY WAS
STILL WELL UP INTO NORTH DAKOTA THIS AFTERNOON.  SOME OF THIS COLD
AIR ALONG THE CANADA/NORTH DAKOTA BORDER WILL BEGIN TO INVADE THE
CENTRAL PLAINS OVERNIGHT AS SURFACE HIGH BUILDS RAPIDLY
SOUTHEASTWARD IN THE WAKE OF THE S/WV TROUGH PASSAGE IN THE
NORTHERN BRANCH.

LOOKING UPSTREAM, A DEEP TROUGH HAS FORMED ALONG 150W WITH
SIGNIFICANT UPSTREAM UPPER JET WINDS CONTINUING TO DEEPEN THE
TROUGH.  SOME OF THIS ENERGY IS BREAKING THROUGH THE UPPER HIGH OVER
THE PACIFIC NORTHWEST...CUTTING UNDERNEATH AND INTERACTING WITH THE
SUBTROPICAL JET.   IN THE SOUTHERN STREAM, A S/WV TROUGH WEST OF THE
CENTRAL CALIFORNIA COAST WILL DEEPEN AS IT MOVES ASHORE.  BY MONDAY
NIGHT, THIS WAVE WILL ENTER THE 4-CORNERS REGION.  SOUTHERLY TO
SOUTHEASTERLY 850-700MB FLOW WILL PUMP AMPLE MOISTURE NORTHWESTWARD
TO THE CENTRAL HIGH PLAINS IN ADVANCE.   THE SPRAWLING SURFACE HIGH
OVER THE MIDWEST WILL ONLY AUGMENT THE LOWER TROPOSPHERIC UPSLOPE
FLOW, AND I EXPECT LOW CLOUDS TO RAPIDLY INVADE THE HIGH PLAINS BY
MONDAY NIGHT.

INCREASING UPPER DIVERGENCE AHD OF THE SYSTEM WILL ALLOW SFC PRESSURE
FALLS AND SUBSEQUENT STRONGER UPSLOPE FLOW. A FAIRLY WIDESPREAD AREA
OF SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP LATE MONDAY
NIGHT OVER NEW MEXICO AND EVOLVE NORTHEASTWARD TOWARDS SOUTHWEST
KANSAS BY MIDDAY TUESDAY.  I HAVE INCREASED POPS IN THE WESTERN HALF
OF THE FCST AREA TO HIGH CHANCE 40-50 POPS AND LIKELY POPS NEAR THE
COLORADO BORDER.  TEMPERATURES TUESDAY WILL STRUGGLE TO RISE ONLY A
FEW DEGREES DURING THE DAY IN THE WEST WITH STRONG UPSLOPE LOW LEVEL
WINDS AND LOW CLOUDS/PRECIP.

IN THE NEAR TERM...FOR TONIGHT...SBCAPE VALUES HAVE INCREASED TO
AROUND 1500 J/KG IN THE SOUTH CENTRAL SECTIONS OF THE CWA AT NOSE
OF MID 50S DEWPOINTS, COMBINED WITH TEMPS IN THE 80-82F RANGE AND
COOL MID LEVEL TEMPS.  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG AXIS OF STRONGEST BOUNDARY LAYER CONVERGENCE IN THE
SOUTHWEST SECTIONS OF THE CWA.  THIS AREA IS ALSO IN AN ASCENT
REGION OF A SUBTLE S/WV TROUGH AS NOTED ON WV LOOP.  WILL HANDLE
THIS WITH 30 POPS, AND A FEW HAIL REPORTS MAY BE RECEIVED, SOME
PERHAPS MARGINALLY SEVERE THROUGH THE MID EVENING HOURS.

DAYS 3-7...

OVERALL, WILL NOT CHANGE MUCH TO THE EXISTING EXTENDED GRIDS.
HOWEVER, LOOKING AT THE GFS AND THE ECMWF, THERE WILL STILL BE A
SLOW MOVING UPPER SYSTEM COMING SSW TO NNE THROUGH DDCS CWA FROM
TUESDAY NIGHT INTO EARLY THURSDAY.  CLOUDS AHEAD OF THE SYSTEM WILL
THWART MAX TEMPS AND KEEP OVERNIGHT LOWS FROM FALLING TOO MUCH TUE
AND WED NIGHTS.  DID BUMP POPS UP A SMIDGE TUESDAY NIGHT, TO BLEND
BETTER WITH TUESDAY AFTERNOON.  WILL GO WITH 60 POPS SW, 50 POPS
WCENTRAL, 30 POPS ECENTRAL AND 20 POPS IN EAST.

THE 03/00Z GFS KEEPS LIGHT PRECIP OVER MY EASTERN CWA ON FRIDAY, BUT
THINK THE UPPER SYSTEM WILL BE OUT OF THE PLAINS BY THEN AND HAVE
DROPPED POPS.  TEMPERATURES WILL REBOUND BRIEFLY FRIDAY, BUT BE BACK
TO SEASONAL NORMS BY SATURDAY AS NW FLOW ALOFT RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 49 67 49 65 / 30 00 00 30
GCK 47 67 48 62 / 30 00 00 40
EHA 49 63 52 59 / 30 20 20 60
LBL 50 64 51 61 / 30 20 20 50
HYS 46 68 45 68 / 20 00 00 20
P28 52 67 49 70 / 20 10 00 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/BURKE
Hazardous weather outlook, Oct 3, 5:00 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN OCT 3 2004

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
EVENING IN FAR SOUTHWEST KANSAS GENERALLY SOUTH OF A SYRACUSE TO
LAKIN AND MEADE LINE. THEY MAY BE CAPABLE OF SOME SMALL HAIL AND
STRONG WIND GUSTS, BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD NOT BE REQUIRED TODAY OR TONIGHT.

06

In the hours before

Local storm report, Oct 3, 7:26 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
726 PM CDT SUN OCT 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             W LARNED                38.18N 99.10W
10/03/2004  1.00 INCH        PAWNEE             KS   PUBLIC

0718 PM     HAIL             N LARNED                38.18N 99.10W
10/03/2004  1.00 INCH        PAWNEE             KS   PUBLIC

&&

DW
Local storm report, Oct 3, 7:44 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
744 PM CDT SUN OCT 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             LARNED                  38.18N 99.10W
10/03/2004  1.00 INCH        PAWNEE             KS   PUBLIC

0725 PM     HAIL             3 E HUDSON              38.10N 98.60W
10/03/2004  0.88 INCH        STAFFORD           KS   PUBLIC

&&

DW
Local storm report, Oct 3, 8:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
830 PM CDT SUN OCT 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             3 S LARNED              38.14N 99.10W
10/03/2004  1.00 INCH        PAWNEE             KS   PUBLIC

&&

DW
Local storm report, Oct 3, 9:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
903 PM CDT SUN OCT 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             3 SSE GARFIELD          38.04N 99.22W
10/03/2004  1.00 INCH        PAWNEE             KS   PUBLIC

0855 PM     HAIL             3 NW STAFFORD           37.99N 98.64W
10/03/2004  0.75 INCH        STAFFORD           KS   PUBLIC

&&

DW
Local storm report, Oct 3, 9:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
939 PM CDT SUN OCT 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             6 NE KINSLEY            37.98N 99.33W
10/03/2004  0.75 INCH        EDWARDS            KS   PUBLIC

&&

DW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:10 PM CDTSevere Thunderstorm WarningDDCPawnee50 min
Oct 3, 7:24 PM CDTSevere Thunderstorm WarningDDCStafford51 min
Oct 3, 7:59 PM CDTSevere Thunderstorm WarningDDCPawnee46 min
Oct 3, 8:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee61 min
Oct 3, 8:47 PM CDTSevere Thunderstorm WarningDDCStafford58 min
Oct 3, 10:05 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford55 min
Oct 3, 10:46 PM CDTSevere Thunderstorm WarningDDCFord59 min
Oct 3, 11:47 PM CDTSevere Thunderstorm WarningDDCFord58 min
Oct 4, 1:16 AM CDTSevere Thunderstorm WarningDDCClark59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.